Reported Adverse Drug Reaction Cases
- "Adults: keep to the recommended dose. Don't take this medicine for longer than a few days at a time unless advised to by a doctor."
- "Children and adolescents: Keep to the recommended dose. Do not give this medicine for longer than 48 hours at a time unless advised to by a doctor."
- "If an overdose is taken or suspected, ring the Poisons Information Centre ... or go to a hospital straight away even if you feel well because of the risk of delayed, serious liver damage."
- "Do not take with other products containing paracetamol, unless advised to do so by a doctor or pharmacist."
- Gow PH, Jones RM et al. Etiology and outcome of fulminant hepatic failure managed at an Australian liver transplant unit. J Gastroenterol & Hepatol 2004;19:154-9.
- Miles FK, Kamanth R et al. Accidental paracetamol overdosing and fulminant hepatic failure in children. Med J Aust 1999;171:472-5.
- Hynson JL, South M. Childhood hepatotoxicity with paracetamol doses less than 150 mg/kg per day. Med J Aust 1999;171:497.
- Information for consumers - paracetamol, 12 June 2003, Practitioner fact sheet - paracetamol, 12 June 2003, Guidelines released for safe use of paracetamol, Media release, 2 June 2003
- Acetaminophen hepatotoxicity and nonsteroidal anti-inflammatory drug (NSAID)-related gastrointestinal and renal toxicity. Letter to State Boards of Pharmacy, US Food and Drug Administration, 22 Jan 2004 (accessed 22 Feb 2005)
Inadvertent paracetamol overdose
Paracetamol is a remarkably useful simple analgesic with a good safety profile. Although intentional overdose, if left untreated, is a well known cause of hepatotoxicity, overdose associated with therapeutic use is an under-appreciated cause of serious liver injury. In a recently published Australian series, 9 of 29 cases of paracetamol-induced fulminant liver failure occurred with accidental overdose during the regular intake of paracetamol over a period of several days for the treatment of pain or febrile illness.1 Two additional articles have described a total of 10 Australian cases of paracetamol hepatotoxicity with therapeutic use in children given doses as low as 20 mg/kg/day.2,3
In Australia the recommended dose for adults is 1g 4 hourly up to a maximum of 4 g/day, and for children and adolescents it is 15 mg/kg 4-hourly up to a maximum of 60 mg/kg/day (for 7-12 years maximum 2 g/day). Exceeding the recommended dose because of inadequate pain control, and failure to recognise the paracetamol content of other preparations used concurrently are potential causes of inadvertent overdose. There is a wide variety of products both OTC and by prescription that contain paracetamol.
In Australia OTC products containing paracetamol are required to carry the following warnings on the label:
These warnings became mandatory on 1 April 2005, and were introduced following a comprehensive review by the Therapeutic Goods Administration of the safety of paracetamol and an information campaign in 2003 to promote the safe and appropriate use of paracetamol.4 The paracetamol warning statements for labels have recently been updated in the US, also to reduce overdose in therapeutic use.5
Although the data are still inconclusive, poor nutrition, chronic alcohol abuse and chronic liver disease may all predispose to paracetamol toxicity because of depletion of glutathione stores. Short term poor oral intake, such as may occur during a febrile illness or following surgery, may also increase the risk.
Severe hepatotoxicity related to overdose in the therapeutic setting may be associated with a poorer prognosis than intentional overdose, possibly because of delayed recognition and treatment. Patients typically present with marked elevations of serum transaminase concentrations, and the history of paracetamol ingestion may only be obtained on careful questioning. Presentation may be more than 24 hours since the last dose and plasma paracetamol may be low or undetectable by that time.
Health professionals are asked to reinforce the messages to avoid concurrent use of different paracetamol preparations, not to exceed the maximum daily dose, and not to use for more than a few days.4
ReferenceReference
Australian Adverse Drug Reactions Bulletin
Volume 24, Number 5, October 2005